• rss
  • facebook
  • twitter
  • linkedin

Update your knowledge with MKSAP 14 Q&A

MKSAP 14

MKSAP 14 will help you update your knowledge in the field of internal medicine for improved patient care, support your clinical decisions in practice, and assess your medical knowledge with 1,200 multiple-choice questions. For more information on how to order MKSAP 14 click here



Question

A 70-year-old woman undergoes cardiac catheterization for typical anginal chest pain and dyspnea on exertion. During and around the time of this procedure, she receives both unfractionated and low-molecular-weight heparin. Three-vessel coronary artery disease is confirmed, and she is scheduled for cardiac artery bypass graft surgery 10 days after her initial cardiac catheterization. The presurgical complete blood count is normal, with a platelet count of 325,000/L (325 109/L). After surgery, the platelet count decreases to 150,000/L (150 109/L), but gradually increases to 175,000/L (175 109/L) at discharge on postsurgical day 4. After discharge, the patient develops episodic dyspnea at rest, orthopnea, increasing lower-extremity edema, and lack of energy. She is readmitted to the hospital 12 days after surgery, at which time her platelet count is 75,000/L (75 109/L). Results of a ventilation-perfusion scan are highly probable for pulmonary embolism. A multiple gated cardiac blood pool imaging scan shows a cardiac ejection fraction of 35%, significantly lower than her presurgical value of 71%. Additional testing reveals an elevated serum cardiac troponin-T concentration.

Which of the following is the most appropriate management for this patient?

A. Unfractionated heparin
B. Direct thrombin inhibitor
C. Low-molecular-weight heparin
D. Urgent cardiac catheterization and concurrent heparin

Click to see the answer






.

Answer

Answer: B, Direct thrombin inhibitor

Objective: Diagnose delayed onset heparin-induced thrombocytopenia

Critique: This patient has a somewhat atypical presentation of heparin-induced thrombocytopenia (HIT), but her presentation is consistent with delayed-onset HIT. In this disorder, patients can present with typical manifestation of HIT as late as 3 or 4 weeks after heparin exposure. This patient was exposed to heparin from approximately 7 to 10 days before her coronary artery bypass graft, although her platelet count was increasing at the time of discharge after surgery. The best treatment is to immediately initiate anticoagulation with a direct thrombin inhibitor based on the clinical diagnosis of delayed-onset HIT. This patient developed a pulmonary embolism and a myocardial infarction likely caused by the thrombotic occlusion of her bypass grafts, a reported complication of HIT. Laboratory studies for heparin/platelet factor-4 antibodies should also be obtained to confirm this diagnosis, although these results would not be available in time to influence clinical decision making.

This patient should not be exposed to further heparin; therefore, unfractionated or low-molecular-weight heparin should not be used, either as primary treatment or supportive treatment during catheterization. Should she require urgent catheterization, both argatroban and bivalirudin are suitable alternatives to heparin in patients with HIT, although bivalirudin is not yet approved for this indication.

Key Point: Patients with delayed-onset heparin-induced thrombocytopenia (HIT) can present with typical manifestations of HIT as late as 3 to 4 weeks after heparin exposure.

Patients with delayed-onset HIT require anticoagulation therapy with a direct thrombin inhibitor and no further exposure to heparin.

Reference

Warkentin TE, Kelton JG. Temporal aspects of heparin-induced thrombocytopenia. N Engl J Med. 2001;344:1286-92. [PMID: 11320387]
Warkentin TE, Kelton JG. Delayed-onset heparin-induced thrombocytopenia and thrombosis. Ann Intern Med. 2001;135:502-6. [PMID: 11578153]
Warkentin TE, Bernstein RA. Delayed-onset heparin-induced thrombocytopenia and cerebral thrombosis after a single administration of unfractionated heparin [Letter]. N Engl J Med. 2003;348:1067-9. [PMID: 12637624]
Dager WE, Dougherty JA, Nguyen PH, Militello MA, Smythe MA. Heparin-induced thrombocytopenia: treatment options and special considerations. Pharmacotherapy. 007 Apr;27(4):564-87. [PMID: 17381384]

Table of Contents

ACP Clinical Shorts

Expert Education on Your Schedule

Short videos deliver highly focused answers to challenging clinical situations seen in practice and are a terrific way to earn CME credit on-the-goShort videos deliver highly focused answers to challenging clinical situations seen in practice and are a terrific way to earn CME credit on-the-go. See more.

New: Free Modules from ACP Practice Advisor!

New: Free Modules from ACP Practice Advisor!

Keep your practice moving in the right direction. ACP Practice Advisor is offering four modules that you and your staff can try for free. Get to know the premier online practice management tool at no risk. Explore the modules.